Drought, Eastern Uinta Mountains
- When
- December 1, 12:00 AM MST to December 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A trough developed over the western United States the last few days of the month, sending a series of storms across eastern Utah. Otherwise, December was a fairly quiet month in terms of precipitation.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A trough developed over the western United States the last few days of the month, sending a series of storms across eastern Utah. Otherwise, December was a fairly quiet month in terms of precipitation. Drought conditions did improve one category, from severe to moderate, across the eastern Uinta Mountains. Little change occurred elsewhere, with severe to extreme drought persisting. Please see the January 2005 Storm Data publication for a continuation on this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 3:21 PM MST, 8 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 321 PM MST TUE NOV 30 2004 .SHORT TERM (TONIGHT-THURSDAY)... COLD DRY AIRMASS WILL REMAIN OVER THE AREA TONIGHT...WITH INCREASING THIN HIGH CLOUDS THIS EVENING...THICKENING LATE. BELIEVE THESE CLOUDS WILL HELP HOLD UP LOW TEMPS A BIT...BUT NOT AS MUCH AS MODELS ARE CALLING FOR. HAVE GONE A FEW DEGREES BELOW GUIDANCE AGAIN AND A DEGREE OR TWO COOLER THAN PREVIOUS FORECAST. NEXT TROUGH IS A BIT SLOWER THAN PREVIOUS SOLUTIONS SHOWED. PRECIPATION WILL BE SCANT AND MAINLY OVER THE NORTH. HAVE MADE ONLY SMALL CHANGES HERE. GENERAL FLOW WED BECOMES WESTERLY WITH BETTER LAPSE RATES IN THE MID AND LOWER LEVELS...THIS SHOULD IMPROVE VERTICAL MIXING SOMEWHAT WED AFTERNOON. SKIES SHOULD CLEAR OUT SLOWLY OVERNIGHT THROUGH THURSDAY MORNING...WITH REMNANT OROGRAPHIC SHOWERS OVER NW FACING SLOPES WED NIGHT AND THURS. KEPT IT COOL AGAIN FOR THUR MORNING WITH NOT MUCH OF A WARMUP THURSDAY. .LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...HAVE MADE ONLY MINOR CHANGES TO THE FORECAST THROUGH THE LONG TERM PERIOD. A SERIES OF RELATIVELY WEAK WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA...WITH TEMPS REMAINING BELOW NORMAL. THURSDAY-SUNDAY...THE FIRST WAVE BRUSHES THE NORTH THU/THU NIGHT AS FLOW SPLITS AND A LOW FORMS OVER SOUTHERN CA. NORTHWEST FLOW FOLLOWS. DO NOT EXPECT MUCH FROM THIS WAVE AS THE ATMOSPHERE REMAINS VERY DRY. THEN ON SAT THE SOUTHWEST LOW BEGINS TO MOVE EAST AND OPEN UP. THE 12Z GFS BRINGS IT OVER THE 4-CORNERS SAT AFTERNOON THEN ONTO THE PLAINS BY SUN AFTERNOON. AGAIN HARDLY ANY MOISTURE ASSOCIATED WITH THIS SYSTEM AND NOT MUCH COLD AIR. SO HAVE KEPT LOW POPS RESTRICTED TO THE NORTHERN MOUNTAINS FROM OVERRUNNING MOISTURE SPILLING OVER THE FLAT RIDGE. MONDAY-TUESDAY...NEXT SYSTEM IS A LITTLE STRONGER...AND COMES IN THE FORM OF AN OPEN WAVE FROM THE NORTHWEST. TROUGH PASSAGE IS SCHEDULED FOR MON WITH A REINFORCING SHOT ON MON NIGHT. GOOD COLD AIR FORECAST AT THIS TIME...AND BETTER MOISTURE. BUT TIME WILL TELL HOW THIS SYSTEM WILL PLAY OUT. HAVE KEPT CHANCE MOUNTAINS/SLIGHT CHANCE VALLEYS THROUGH TUE FOR TIMING/INTENSITY ADJUSTMENTS. && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && CJC/EH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MST TUE NOV 30 2004 COZ001>014-017>023-UTZ022>025-027>029-011245- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MST TUE NOV 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... VERY COLD TEMPERATURES...RANGING FROM AROUND 10 ABOVE TO 20 BELOW ZERO AT SUNRISE...WILL INCREASE THE RISK OF FROSTBITE TO EXPOSED SKIN EARLY THIS MORNING. COLD TEMPERATURES WILL BE PRESENT AGAIN TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... COLD NIGHTTIME TEMPERATURES WILL PERSIST WEDNESDAY NIGHT AND THURSDAY NIGHT. THE NEXT CHANCE OF SIGNIFICANT PRECIPITATION IS SUNDAY NIGHT AND MONDAY...WHEN A BRIEF PERIOD OF HEAVY SNOW IS POSSIBLE FOR THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. JAD
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429898, 5429899, 5429900, 5429901, 5429902, 5429903, 5429904.